Thunderstorm Wind, Lincoln
- When
- June 11, 5:02 AM CST
- Where
- Lincoln County, 5.64 mi NW of Verch
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 44.270, -96.440
Thunderstorms that earlier developed in central South Dakota and moved east. The storms continued along Highway 14 and impacted areas of southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms that earlier developed in central South Dakota and moved east. The storms continued along Highway 14 and impacted areas of southwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 2:30 AM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 330 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Sun Jun 11 2017 As was somewhat expected, supercellular convection has developed rapidly in central South Dakota over the past couple of hours, as increasing low level jet/warm advection/instability converged in the area. Main question had been exact timing/location, and that is now apparent, though prior to the development, no single high-res model seemed to have a good handle on this, with most a couple of hours slower and/or just a bit farther west. At any rate, activity should sustain as it slides east along the northward-advancing instability gradient, with current supercells expected to transition to bowing segments as the cells track across our far northern forecast area. Activity is largely expected to exit the eastern CWA by 8-10 AM, with one or more outflow boundaries and lingering cloud cover then impacting temperatures at least into midday/early afternoon. Stronger southerly flow should eventually dominate again, ahead of primary frontal boundary which is slated to approach I-29 by 12/00Z, but most areas will likely see high temperatures in the 80s, with lower 90s confined to far southern areas not impacted by the morning convectiong. With limited instability/weak subsidence in the wake of mid-level wave, think afternoon thunderstorm chances will be on the low side. Should see chances ramp back up across our southeast tonight, as the boundary sags into northwest Iowa, and low level jet redevelops over far eastern Nebraska/western Iowa. Deep layer shear is weaker in this area tonight, but mid-level lapse rates could still support isolated elevated hail risk later tonight. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Jun 11 2017 A stationary front will still remain across the area Monday morning, as a weak shortwave lifts northward across the Central Plains. This will result in isolated thunderstorms through the day. At this moment, warm temperatures at 700 mb at or above 12C may result in a capped environment, albeit decent instability, increasing theta-e advection, and southerly flow could support a few thunderstorms east of I-29 later in the day. The potential for some elevated storms could possibly return Monday night into Tuesday. A low pressure will develop across central SD, in response to a large upper-level trough located in the Northern Rockies. As the warm front lifts north of the CWA, the shear and instability increase, and the low-level jet strengthens to 35 to 40 knots during the nighttime; therefore scattered thunderstorms cannot be ruled out. In terms of temperatures, Tuesday looks to be one of the warmest days of the week. Leaned towards BCCONSAll in highs, with readings from the lower to mid 90s. As the large upper-level trough slowly slides northeast into the International Border, a cold front will settle across the area, and slowly move east into the Upper Mississippi Valley Tuesday night into Wednesday. With a less stable atmosphere, and weak capping inversion, the environment will be favorable for a few strong storms across the region. Moderate MUCAPE collocated with increasing theta- e and strong LLJ ahead of the front, will support scattered showers and thunderstorms mainly east of the I-29 corridor. The main impact for the remainder of the extended is temperature and periodic chances of showers and thunderstorms next weekend. Due to ongoing severe weather threat across the region, did not make major changes in the extended, just a few changes in temperatures through the weekend. Temperatures will be slightly cooler, but still above normal. Highs will range from mid 80s to mid 90s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1018 PM CDT Sat Jun 10 2017 Thunderstorms are expected to develop in central SD late tonight, after about 7z, then race east close to highway 14 through early Sunday morning. This cluster of storms will have the potential to produce strong winds, quite a bit of lightning and hail. The best chances will be near KHON from about 830z through 1030z and near KFSD from about 11z through 13z. KSUX should be too far south to see any affects from this cluster of storms. Near the thunderstorm complex MVFR ceilings will also be possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Sun Jun 11 2017 MNZ071-072-SDZ038>040-052>056-121000- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms will move across the area through the early to mid morning. Damaging wind gusts to at least 70 mph will be the primary threat. Large hail to half dollar size will be possible as the storms move across areas west of Interstate 29, but the hail threat is expected to diminish as the storms track toward southwest Minnesota after 7 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 7 am in east central South Dakota, and 10 am in southwest Minnesota. MNZ080-081-089-090-097-098-SDZ057>062-121000- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 121000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will approach 95 degrees this afternoon in areas from around Yankton, east into northwest Iowa. A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values approaching or exceeding 95 degrees will be possible again Monday and Tuesday, primarily from the Lower James River Valley, eastward into northwest Iowa. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
06/11/2017 M58 MPH BEADLE SD ASOS
ASOS STATION HON, HURON REGIONAL AIRPORT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM HAIL HURON 44.37N 98.22W
06/11/2017 M1.00 INCH BEADLE SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM HAIL 6 N HURON 44.45N 98.22W
06/11/2017 E0.88 INCH BEADLE SD TRAINED SPOTTER
ALSO 50 MPH WINDS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM HAIL WOLSEY 44.41N 98.47W
06/11/2017 E1.75 INCH BEADLE SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 11:03 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Measured by Mesonet Station MN028.
Social Media Report.
Social Media Report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712375, 712376, 712370, 712371, 712372, 712373, 712374.